Academic journal article Indian Journal of Psychiatry

Risperidone-Induced Skin Rash

Academic journal article Indian Journal of Psychiatry

Risperidone-Induced Skin Rash

Article excerpt

Byline: Priya. Janardhana, Anil Kumar. Nagaraj, P. Basavanna

Sir,

Antipsychotic agents are known to cause adverse cutaneous reactions in approximately 5% of the individuals of which exanthematous eruptions, skin pigmentation changes, photosensitivity, urticarial, and pruritus are common. [sup][1] Risperidone, a benzisoxazole derivative is an atypical antipsychotic. It exhibits high-affinity antagonism at 5 HT [sub]2 and D [sub]2 receptors. It binds to alpha [sub]1 , alpha [sub]2 adrenergic receptors to a lesser extent. It has no affinity to cholinergic receptors. [sup][2] It is known to cause various adverse effects out of which cutaneous reaction is very rare. A thorough literature search revealed a few articles of risperidone-induced urticaria, angioneurotic edema, and photosensitivity reactions. We herein present a case of rare adverse effect, risperidone-induced eczematous skin rash.

Mr. R, a 20-year-old male presented with complaints of aggressive behavior, self-injurious behavior, delusions of persecution, and third person auditory hallucinations of 2 weeks duration. He had a 3 years history of paranoid schizophrenia, diagnosed as per International Classification of Diseases 10, and was on irregular treatment. The current exacerbation happened after about 6 months of partial remission. Detailed history revealed no previous drug or food allergies. The patient was not on any concomitant drug therapy when he reported though he had taken olanzapine intermittently in the past. The patient was started on oral risperidone 6 mg/day in divided doses and was instructed follow-up after 1 week, as the caretakers were not ready to admit him. When he reported back, he showed clinical improvement but complained of generalized pruritus. Examination revealed excoriation of skin. Dermatologist opinion was taken, and he was treated with terbinafine and chlorpheniramine after total and differential white blood cell count and absolute eosinophil count, which were within normal limits. Simultaneously, the dose of oral risperidone was reduced to 4 mg/day suspecting a drug-induced rash. The patient came back in a week with no improvement in the dermatological complaints but significant reduction in psychotic symptoms. Examination revealed scaling and excoriation of skin. The patient continued to use terbinafine, and the dose of risperidone was reduced to 2 mg/day. In a span of 1 week, the patient reported again with exacerbation of the dermatological symptoms and now showed generalized scaling of the skin, papules, and ulcers with serous discharge over the dorsum of the hand. Risperidone was stopped completely and the dermatologist prescribed hydrocortisone acetate ointment. Follow-up after 1 week, showed considerable recovery of the scaly lesions and it completely disappeared after 2 weeks of discontinuation of risperidone. Even hydrocortisone was stopped after 2 weeks, and there were no fresh skin lesions during subsequent follow-up. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.